Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 230, NWS North Platte, NE

July 13, 2011Custer County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2011, 11:40 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 11:40 PM CDT (04:40 UTC)
Expired
Jul 14, 2011, 12:23 AM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:45 PM CDTHAIL 1.2511 S Arnold, NEHAIL WAS SPIKED. DELAYED REPORT FROM THE LATE EVENING OF JULY 13TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KLBF 140440
SVRLBF
NEC041-111-140545-
/O.NEW.KLBF.SV.W.0230.110714T0440Z-110714T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  EXTREME NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1245 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF ARNOLD...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
  NORTHEASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS HIGHWAY 47 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4117 9982 4104 10024 4134 10028 4140 10015
TIME...MOT...LOC 0440Z 332DEG 9KT 4126 10019
WIND...HAIL 60MPH 1.00IN

$$

BUTTLER
2 follow-up statements
862 
WWUS53 KLBF 140515
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT THU JUL 14 2011

NEC111-140524-
/O.CAN.KLBF.SV.W.0230.000000T0000Z-110714T0545Z/
LINCOLN NE-
1215 AM CDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LINCOLN
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF NORTHEASTERN 
LINCOLN COUNTY AND NO LONGER POSES A SEVERE THREAT.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
NORTH PLATTE.

LAT...LON 4134 10023 4140 10015 4117 9982 4105 10022
TIME...MOT...LOC 0514Z 330DEG 6KT 4121 10015

$$

NEC041-140545-
/O.CON.KLBF.SV.W.0230.000000T0000Z-110714T0545Z/
CUSTER NE-
1215 AM CDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CUSTER COUNTY UNTIL 1245 AM CDT...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
SOUTHWEST OF CALLAWAY...OR 15 MILES SOUTH OF ARNOLD...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 47 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4134 10023 4140 10015 4117 9982 4105 10022
TIME...MOT...LOC 0514Z 330DEG 6KT 4121 10015
WIND...HAIL 60MPH 1.00IN

$$

BUTTLER
061 
WWUS53 KLBF 140523
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1223 AM CDT THU JUL 14 2011

NEC041-140531-
/O.CAN.KLBF.SV.W.0230.000000T0000Z-110714T0545Z/
CUSTER NE-
1223 AM CDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE. 

LAT...LON 4134 10023 4140 10015 4117 9982 4105 10022
TIME...MOT...LOC 0521Z 330DEG 6KT 4120 10014

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:48 PM CDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 3:48 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED JUL 13 2011

.SYNOPSIS...
UPPER LEVEL RIDGE IS RETROGRADING TO WEST AND BECOMING CENTERED
OVER TX THIS AFTERNOON. SURFACE STATIONARY BOUNDARY IS BEGINNING
TO LIFT NORTH AS A WARM FRONT. AS OF 20Z...THE FRONT WAS LOCATED
FROM SE CO...INTO N CENTRAL KS...THEN BACK TO THE SE. JUST NORTH
OF THE BOUNDARY TEMPERATURES WERE IN THE 70S...INCLUDING 79 AT
GLD AND 77 AT MCK. FURTHER NORTH...OVER WESTERN AND N CENTRAL
NEB...CLOUDS WERE HOLDING TEMPS IN THE UPPER 60S TO LOWER
70S...SOME 15 TO 20 DEGREES BELOW NORMAL. TO THE SOUTH OF THE
BOUNDARY TEMPERATURES WERE IN THE 90S. A COUPLE OF DISTURBANCES
MOVING NORTH OF THE FRONT HAVE SPARKED ISOLD SHOWERS AND
THUNDERSTORMS. ALSO SEEING THE FRONT RANGE OF THE ROCKIES
BEGINNING TO SEE SOME ACTIVITY. WATER VAPOR SHOWS A MORE POTENT
DISTURBANCE OVER EASTERN UT/WESTERN WY.

&&

.SHORT TERM...
MAIN FOCUS WILL BE RAIN CHANCES AND WARM UP. WHILE MODELS IN VERY
GOOD AGREEMENT WITH THE OVERALL PATTERN SHIFT INTO THE
WEEKEND...MODELS STRUGGLING IN TRACKING OF SHORT WAVES AND
RESULTING POPS THUS A LOWER THAN NORMAL CONFIDENCE LEVEL TOWARDS
RAINFALL. TONIGHT WILL SEE A COUPLE OF WAVES MOVE NORTHEAST
ACROSS THE CWA...WITH A CHANCE FOR ISOLD TO SCT TSRA WITH EACH.
ONGOING ACTIVITY IN THE SE ZONES HAS THE POTENTIAL FOR CONTINUED
REDEVELOPMENT FURTHER TO THE SOUTHWEST AND IS SUPPORTED BY THE
RAPID UPDATE MODELS...HRRR...AND WILL HAVE HIGHEST CHANCE POPS
THERE. OTHERWISE WILL LIKELY TAKE SEVERAL HOURS FOR THE ROCKIES
CONVECTION TO MOVE OFF THE HIGHER TERRAIN...WHICH MAY WAIT TILL
AFTER MIDNIGHT.

TOMORROW MAY SEE SOME LINGER STORMS IN THE NE WHILE THE WARM FRONT
SURGES NORTH. DRAMATIC WARMUP EXPECTED AS HIGHS PUSH TO NEAR 90
ACROSS THE NORTH AND INTO THE LOWER TO MID 90S IN THE SOUTH.
MODELS DEVELOP CONVECTION ALONG THE FRONT RANGE AS DEW POINTS
REMAIN HIGH AND COMBINE WITH ANOTHER WAVE. LOW POPS IN THE WEST
EARLY AS STORMS DRIFT TO THE EAST LATE IN THE DAY. BY TOMORROW
NIGHT ACTIVE LIKELY TO SPREAD OVER THE REST OF THE CWA...HOWEVER
WILL KEEP LOW POPS AS DURATION AND COVERAGE NOT EXPECTED TO BE
WIDESPREAD.

.LONG TERM...
FRIDAY INTO NEXT WEEK WILL SEE THE RIDGE BECOME PARKED ACROSS THE
CENTRAL PLAINS. 500MB HEIGHTS CLOSE TO 6K M EARLY IN THE WEEK.
TEMPERATURES THRU THE WEEKEND INTO THE FIRST OF NEXT WEEK WILL
PUSH INTO THE MID AND UPPER 90S...AND POSSIBLY TRIPLE DIGITS.
MONSOON FLOW WILL CONTINUE TO PUMP PACIFIC/GULF MOISTURE OVER THE
ROCKIES AND NORTHERN PLAINS. WHILE NOT EXPECTING WIDESPREAD
RAINFALL OVER THE CWA...WESTERN ZONES MAY CATCH A FEW STORMS FROM
STORMS THAT FIRE OVER THE ROCKIES AND DRIFT EAST. CAP WILL BE
FAIRLY STRONG AND WILL CAUSE SHOWERS TO DIMINISH...BUT CAN NOT
RULE OUT A FEW STORMS PUSHING INTO THE CWA. THUS HAVE INCREASE TO
INCLUDE SLIGHT CHANCE POPS DURING THE OVERNIGHT PERIOD.

&&

.AVIATION...
ANOTHER CHALLENGING AVIATION FORECAST IS IN STORE FOR THE NEXT 24
HOURS. SHOWERS WITH ISOLATED RUMBLES OF THUNDER WILL CONTINUE
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH
EARLY THIS EVENING. THEN...AS FORCING INCREASES AND THE ATMOSPHERE
RESPONDS TO A WEAK MID LEVEL IMPULSE PUSHING NORTHEAST OUT OF THE
SOUTHERN ROCKIES...ADDITIONAL DEVELOPMENT IS POSSIBLE OVERNIGHT.
HEAVY RAINFALL WILL REMAIN THE PRIMARY THREAT...HOWEVER ISOLATED
NEAR SEVERE HAIL WITH STRONG WIND GUSTS CANNOT BE ENTIRELY RULED
OUT WHERE MODERATE INSTABILITY EXISTS. MODELS ARE ALL OVER THE
PLACE WITH THE QPF FIELDS TONIGHT...GFS IS THE MOST BULLISH WITH
WIDESPREAD PRECIPITATION LASTING THROUGH THE OVERNIGHT. THE NAM
AND A LESSER EXTENT THE HRRR MODEL SOLUTIONS BACKING AWAY FROM THE
WIDESPREAD NATURE OF PRECIPITATION. THE NEAR TERM MODELS SUGGEST
PRECIPITATION ENDING BY 00Z FOR MUCH OF THE AREA...WITH THE
ADDITIONAL DEVELOPMENT REMAINING ALONG THE HIGHER TERRAIN OF
EASTERN COLORADO. FOR THE TAF FORECAST HAVE TRENDED TOWARD THE NAM
SOLUTION...BUT FUTURE SHIFTS MAY NEED TO AMEND TO INCLUDE RA OR
TSRA. OTHERWISE...MODEL SOLUTIONS ARE HINTING AT MVFR OR LOWER
CEILINGS BY DAYBREAK...SO WILL DROP PREVAILING CEILINGS AT BOTH
TERMINALS TO MVFR...WITH A QUICK RECOVERY BY MID DAY TOMORROW.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM/LONG TERM...MASEK
AVIATION...JACOBS
Hazardous weather outlook, Jul 13, 4:03 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT WED JUL 13 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-142115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
403 PM CDT WED JUL 13 2011 /303 PM MDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH FURTHER DEVELOPMENT POSSIBLE LATER
TONIGHT. A WAVE WILL MOVE NORTHEAST FROM THE SOUTHERN ROCKIES
TOWARD THE NORTHERN HIGH PLAINS. FORCING WILL INCREASE AS THE
ATMOSPHERE RESPONDS TO THE THE WAVE. INSTABILITY WITHIN THE
ATMOSPHERE IS MODEST...HOWEVER A BIT STRONGER FURTHER WEST AND
SOUTH OF THE FORECAST AREA. IF STORMS WERE TO DEVELOP...THE
POTENTIAL FOR STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL IS
POSSIBLE OVERNIGHT. WITH SATURATED SOILS ALREADY IN PLACE...ANY
HEAVY RAINFALL WILL POTENTIALLY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH THE WEEKEND...HOT AND HUMID WEATHER RETURNS AND
HEAT BECOMES THE PRIMARY HAZARD. PERSONS PLANNING OUTDOOR
ACTIVITIES THE NEXT FEW DAYS WILL WANT TO PREPARE FOR THE WARM AND
HUMID CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jul 13, 11:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 PM CDT WED JUL 13 2011

NEZ038-140515-
CUSTER NE-
1116 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 1215
AM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ARNOLD...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CALLAWAY...
  HIGHWAY 40 MILE MARKER 10...
  HIGHWAY 40 MILE MARKER 20...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:44 PM CDTExcessive Heat WatchLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 11 more24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.